Nebraska, 2016Hail and Damaging Winds in Nebraska, September 15, 2016
September 15, 2016 · NWS LBF · 4 events in 3 counties and zones
A few thunderstorms developed across southwest Nebraska and became severe. These storms pushed off to the east northeast where they became a line of thunderstorms across central Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed across southwest Nebraska and became severe. These storms pushed off to the east northeast where they became a line of thunderstorms across central Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 15, 5:30 PM CST, 50 minutes earlier.
Area forecast discussion, Sep 15, 5:30 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
630 PM CDT THU SEP 15 2016
.SYNOPSIS...
Issued at 303 PM CDT Thu Sep 15 2016
Large upper level trough across the Rockies and plains this
afternoon. Visible satellite showing the nice well defined comma
shape of the clouds with the center over western S Dakota. Line of
persistent and heavy rain producing storms just northeast of the CWA
in SE South Dakota. The sfc boundary associated with those storms
drapes to the southwest and has had a few stray storms along it.
Meanwhile in the wrap around portion of the system, over Wyoming and
northern Colorado, additional showers and thunderstorms have fired
this afternoon. After morning clouds a dry slot has allowed most of
the CWA to see some sun and warmer temps in the 70s with OGA the
warm spot at 80.
&&
.UPDATE...
Issued at 527 PM CDT Thu Sep 15 2016
Just sent out an updated forecast to address the new thunderstorm
watch for portions of far southwestern Nebraska. The watch is in
effect until midnight MDT.
&&
.SHORT TERM...(This evening through Friday)
Issued at 303 PM CDT Thu Sep 15 2016
Thunderstorm chances tonight will be the main focus. The trough
across the far eastern zones will continue to drift east.
Thunderstorms are expected to fire late this afternoon along the
boundary. Instability and marginal shear early on will provide a
brief window for some strong and maybe a couple severe storms. The
storm motion is to the northeast with some training possible and
locally heavy rain is a concern with pwats 1.25 inches or higher
until the line drifts east of the area.
Then focus will be with the wrap around upper level support. Storms
already firing to the west over Wyoming and Colorado, which will
rotate into the area this evening and continue overnight. The
clearing this afternoon has allowed for good sfc heating and
resulting decent sfc based cape although it may not be utilized and
this activity will possibly remain elevated due to later arrival.
Models still struggling with coverage and will keep pops isold to
sct at this time. The clouds and precip will aid in keeping temps
mild overnight with lows close to 50. The exception will be the
northwest zones where some clearing will allow for temps to fall
into the lower to mid 40s.
The clearing will continue to spread across the area in the morning
as the system pushes towards the Great Lakes. Northwest winds usher
in cooler temps however with sunny skies highs should still
top out in the 70s.
.LONG TERM...(Friday night through Thursday)
Issued at 303 PM CDT Thu Sep 15 2016
A shortwave disturbance will drop southeast across Wyoming and
northwest Colorado Friday night. This will return modest moisture
up into southwest Nebraska. This disturbance will bring a slight
chance for showers and thunderstorms to southwest Nebraska on
Saturday afternoon and evening. With steep lapse rates, strong
storms would be possible during the afternoon and evening.
Sunday through Tuesday...a dry forecast. A broad,flat ridge will
transition to a trough developing in the Pacific Northwest and
southwest flow aloft across the Central Plains. The blended
procedure came in with mainly a slight chance some areas Tuesday
night through Thursday. Rising height ahead of the mid-week
trough will promote a warming trend into the lower to mid 80s
through Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu Sep 15 2016
Thunderstorms are possible this evening at the KLBF and KVTN
terminals through 05Z. Visibilities may fall off to 4SM with any
thunderstorms which impact the terminals. CIGS will be in the 6000
to 7000 FT AGL range in association with any thunderstorms.
High clouds are expected overnight with clearing expected by mid
morning Friday. Winds will shift to the northwest overnight at
around 10 KTS, increasing to 10 to 20 KTS Friday afternoon.
&&
.LBF Watches/Warnings/Advisories...
None.
&&
UPDATE...Buttler
SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Sep 15, 2:30 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT THU SEP 15 2016
NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
330 PM CDT THU SEP 15 2016 /230 PM MDT THU SEP 15 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE OUTLOOK
AREA. A FEW OF THE STORMS MAY BECOME STRONG WITH SMALL HAIL THE
MAIN THREAT. A STRAY SEVERE STORM CAN NOT BE RULED OUT EAST OF A
NORTH PLATTE TO ONEILL LINE. LARGE HAIL AND DAMAGING WINDS WOULD
BE THE MAIN THREAT FOR ANY SEVERE STORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
MASEK
Thunderstorm Wind, Cherry
- When
- September 15, 6:20 PM CST
- Where
- Cherry County, 12.28 mi NNE of Brownlee
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -100.550
Report of small hail along with severe thunderstorm wind gust.
Hail, Hayes
- When
- September 15, 6:35 PM CST
- Where
- Hayes County, 0.69 mi S of Hayes Center
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.510, -101.020
Reported ground covered in hail.
Hail, Frontier
- When
- September 15, 7:28 PM CST
- Where
- Frontier County, 9.73 mi N of Hugh Butler Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.510, -100.680
Thunderstorm Wind, Frontier
- When
- September 15, 7:35 PM CST
- Where
- Frontier County, Stockville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.530, -100.380
Small hail was reported along with the high wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, September 15 to 16, 2016$279,000 · 1.5 in hail · 10 events
- Flash Flood and Hail in Kansas, September 15, 20165 injured · $10,000 · 2.75 in hail · 30 events
- Flash Flood and Hail in Iowa, September 15 to 16, 2016$15,000 · 54 kt wind · 48 events
- Tornado and Flash Flooding in Nebraska, September 15 to 17, 2016EF0 · 23 events
- Flash Flooding in South Dakota, September 15, 2016$20,000 · 5 events
- Tornado and Hail in New Mexico, September 15 to 16, 2016$10,000 · EF0 · 10 events
- Hail in Colorado, September 15, 20162.75 in hail · 9 events
- Hail in Colorado, September 15, 20161.25 in hail · 5 events
- Hail in New Mexico, September 15, 20161.75 in hail · 5 events
- Flash Flood and Flooding in Missouri, September 15, 20164 events
- Flash Flood and Hail in Iowa, September 15 to 16, 20161.5 in hail · 4 events
- Flash Flooding and Damaging Wind in Oklahoma, September 15, 201659 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659871, 659867, 659868, 659869.